Medicine for Tourette's Disorder
Medicine is generally not needed for Reference Tourette's disorder Opens New Window (TD). Usually doctors first work with parents and other caregivers (such as teachers) to educate them about the condition. Behavioral training, creating an appropriate home and school environment, and helping build your child's self-esteem are often tried first.
Sometimes medicines are added to a treatment program when tics are severe or are causing your child a lot of physical, mental, or emotional problems. The goal of using medicine for tics is to improve a child's overall functioning, not to make the tics go away completely.
An overall program that includes medicine may ease a child's general frustration and make him or her more comfortable around other people. Medicine sometimes helps a child with TD feel better mentally and function better at school and at home.
It is important to find out whether a child with TD also has symptoms of other conditions, such as behavior problems or mood disorders. Often problems such as Reference depression Opens New Window or Reference anxiety Opens New Window need to be treated first.
In the United States, treating Reference tics Opens New Window with medicine is often an Reference unlabeled use Opens New Window. This means that the U.S. Food and Drug Administration (FDA) has not approved the medicine specifically for treating tics or has not approved it for use in children. If a doctor suggests that your child take medicine to control tics, ask for an explanation of the benefits and risks. Ask how the medicine works, how long your child can take it, and whether there are any short-term or long-term side effects.
It is sometimes difficult to know whether medicine is helping to control tics. This is because the tics in Tourette's disorder can come and go. Also, tics may return or seem worse when medicine is stopped. Always work with a doctor when you want your child to start or stop taking medicine.
Medicines may target tics or symptoms of associated disorders, such as Reference obsessive-compulsive disorder Opens New Window.
Medicines to treat tics include:
- Clonidine (Catapres), which has been shown to reduce tics by 25% to 35% over 8 to 12 weeks.Reference 1 Known side effects include drowsiness and low blood pressure. People who have heart conditions should talk with a doctor about whether they can take clonidine.
- Pimozide (Orap) and haloperidol (only available in generic form), which reduce tic frequency and severity in up to 80 out of 100 people.Reference 2 Because of the side effects, these medicines are rarely the first ones used to treat tics. These side effects may include uncontrolled movements of the jaw, mouth, tongue, cheek, legs, and arms; allergies; and drowsiness.
For safety, it is important that your child's doctor know about all the medicines your child is taking.
Botulinum toxin (Botox) is sometimes used as a short-term treatment for severe tics. The medicine is given as an injection (shot) into the area where tics occur frequently, such as the vocal cords, neck, face, arms, or legs. The medicine's effects typically last about 3 or 4 months.Reference 3 In rare cases, serious side effects can occur. Talk to your child’s doctor about the risks and benefits of this medicine.
Other medicines are being studied as possible treatments for tics.
Medicines commonly used to treat symptoms of other disorders that are frequently associated with TD include:
- Guanfacine (Tenex), which may be used to treat Reference attention deficit hyperactivity disorder (ADHD) Opens New Window.
- Risperidone (Risperdal) and olanzapine (Zyprexa), which may be used to treat mental health problems, such as Reference bipolar disorder Opens New Window.
Medicines to treat a child for ADHD when the child also has Tourette's disorder
Many doctors consider it safe to give medicines to treat attention deficit hyperactivity disorder (ADHD), with a few exceptions, to children who also have TD. Although high doses of stimulant medicines have been reported to increase tics in some children, controlled research suggests that most children's tics do not get worse with these medicines. And some stimulant medicines have been shown to improve tic symptoms.Reference 4
|By:||Reference Healthwise Staff||Last Revised: Reference July 26, 2011|
|Medical Review:||Reference John Pope, MD - Pediatrics
Reference Karin M. Lindholm, DO - Neurology